The president of the RACGP, the peak body for general practitioners, Dr Harry Nespolon said this week, “This is one of those areas where patients’ effect is so variable, that guidelines may in fact be incredibly unhelpful”. This was said in response to new research that confirms what many GPs have concluded for themselves, namely that withdrawing patients from antidepressants is a lot harder than the clinical guidelines suggest.
Regarding Discontinuation Syndrome, the name given to the unpleasant side effects of withdrawing from antidepressants, including electric shock sensations and brain zaps, the UK guidelines noted that such symptoms were “usually mild and self-limiting over about one week”. Similarly, the US guidelines suggested that a patient’s withdrawal reactions “typically resolve without specific treatment over 1-2 weeks”. However, in a study released in Addiction Behaviours journal this month, researchers found out that this was not true. Backing up the New Zealand study I reported on Monday, the researchers stated that 56% of patients trying to come off antidepressants experienced withdrawal effects and 46% of those patients experiencing these withdrawals described them as severe and last several months.
I will be discussing these concerns with general practitioners at next month’s annual national convention of the Australian Medical Acupuncture College.
Follow Dr Alex Joannou on LinkedIn.